Skip to main content
    • Aa
    • Aa


  • David Harris (a1), David I. Harvey (a2), Stephen J. Leybourne (a2) and Nikolaos D. Sakkas (a3)

In this note we derive the local asymptotic power function of the standardized averaged Dickey–Fuller panel unit root statistic of Im, Pesaran, and Shin (2003, Journal of Econometrics, 115, 53–74), allowing for heterogeneous deterministic intercept terms. We consider the situation where the deviation of the initial observation from the underlying intercept term in each individual time series may not be asymptotically negligible. We find that power decreases monotonically as the magnitude of the initial conditions increases, in direct contrast to what is usually observed in the univariate case. Finite-sample simulations confirm the relevance of this result for practical applications, demonstrating that the power of the test can be very low for values of T and N typically encountered in practice.

Corresponding author
*Address correspondence to Stephen J. Leybourne, School of Economics, University of Nottingham, University Park, Nottingham NG7 2RD, United Kingdom; e-mail:
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

J. Breitung & M.H. Pesaran (2008) Unit roots and cointegration in panels. In L. Mátyás & P. Sevestre (eds.), The Econometrics of Panel Data, 3rd ed., pp. 279322. Springer.

G.B.A. Evans & N.E. Savin (1981) Testing for unit roots: part 1. Econometrica 49, 753779.

D.I. Harvey & S.J. Leybourne (2005) On testing for unit roots and the initial observation. Econometrics Journal 8, 97111.

K.S. Im , M.H. Pesaran , & Y. Shin (2003) Testing for unit roots in heterogeneous panels. Journal of Econometrics 115, 5374.

H.R. Moon , B. Perron , & P.C.B. Phillips (2007) Incidental trends and the power of panel unit root tests. Journal of Econometrics 141, 416459.

U.K. Müller & G. Elliott (2003) Tests for unit roots and the initial condition. Econometrica 71, 12691286.

P.C.B Phillips . (1987) Towards a unified asymptotic theory for autoregression. Biometrika 74, 535547.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Econometric Theory
  • ISSN: 0266-4666
  • EISSN: 1469-4360
  • URL: /core/journals/econometric-theory
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 12 *
Loading metrics...

Abstract views

Total abstract views: 80 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 21st September 2017. This data will be updated every 24 hours.